Alert archive / California / Wind Advisories in 2006

Wind Advisory 23, NWS San Diego, CA

September 22, 2006Riverside County, San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Sep 22, 2006, 9:05 PM PDT for Riverside County, San Bernardino County, California. It took effect at Sep 23, 2006, 12:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2006, 9:05 PM PDT (04:05 UTC)
In effect from
Sep 23, 2006, 12:00 AM PDT
Expired
Sep 23, 2006, 4:00 PM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 230405
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
905 PM PDT FRI SEP 22 2006

...GUSTY SANTA ANA WINDS LIKELY IN THE SAN BERNARDINO MOUNTAINS
AND INLAND EMPIRE TONIGHT AND SATURDAY...

.HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL PRODUCE GUSTY
SANTA AND WINDS TONIGHT AND SATURDAY. THE STRONGEST WINDS WILL
ARRIVE IN THE SAN BERNARDINO COUNTY MOUNTAINS TONIGHT...THEN REACH
THE CAJON PASS EARLY SATURDAY MORNING. GUSTY WINDS WILL CONTINUE
THROUGH THE DAY BEFORE DIMINISHING LATE IN THE AFTERNOON. 

CAZ048-055-231200-
/O.NEW.KSGX.WI.Y.0023.060923T0700Z-060923T2300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
905 PM PDT FRI SEP 22 2006

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PDT
SATURDAY. 

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH IN THE MOUNTAIN
PASSES AND FOOTHILLS TONIGHT...GUSTING TO 35 TO 45 MPH AT TIMES.
AREAS IN AND BELOW THE CAJON PASS WILL BE PARTICULARLY SUSCEPTIBLE
TO THE STRONG...GUSTY WINDS. THE STRONGEST WILL ARE LIKELY TO
OCCUR BETWEEN 7 AM AND 3 PM...THEN SLOWLY DECREASE LATE SATURDAY
AFTERNOON.

GUSTY NORTHEAST WINDS WILL RETURN SATURDAY NIGHT INTO SUNDAY
MORNING...BUT ARE NOT EXPECTED TO BE AS STRONG. 

A WIND ADVISORY MEANS WIND GUSTS FROM 35 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOEDE
3 follow-up statements
000 
WWUS76 KSGX 231100
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT SEP 23 2006

...GUSTY SANTA ANA WINDS TO DEVELOP THIS MORNING AND CONTINUE
INTO THIS AFTERNOON IN THE SAN BERNARDINO COUNTY MOUNTAINS AND
INLAND EMPIRE...

.SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL PRODUCE
GUSTY SANTA AND WINDS LATER THIS MORNING INTO THIS AFTERNOON.
WINDS ARE EXPECTED TO DEVELOP AND STRENGTHEN IN THE MOUNTAINS THIS
MORNING...AND EXTEND INTO THE INLAND VALLEYS BELOW PASSES AND
CANYONS LATER THIS MORNING INTO THIS AFTERNOON. WINDS ARE EXPECTED
TO BE STRONGEST AND MOST WIDESPREAD FROM LATE MORNING THROUGH MID
AFTERNOON.

CAZ048-055-231800-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-060923T2300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
400 AM PDT SAT SEP 23 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. 

NORTHEAST WINDS 20 TO 30 MPH WILL DEVELOP IN THE MOUNTAINS THIS
MORNING WITH GUSTS TO 45 MPH DEVELOPING THROUGH AND BELOW PASSES
AND CANYONS LATER THIS MORNING INTO THIS AFTERNOON. WINDS ARE
EXPECTED TO BE STRONGEST AND MOST WIDESPREAD FROM LATE THIS
MORNING THROUGH MID AFTERNOON. GUSTY...BUT GENERALLY WEAKER
OFFSHORE WINDS WILL CONTINUE THROUGH AND BELOW PASSES AND CANYONS
AT TIMES TONIGHT THROUGH SUNDAY.

A WIND ADVISORY MEANS WIND GUSTS FROM 35 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
000 
WWUS76 KSGX 231736
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1036 AM PDT SAT SEP 23 2006

...GUSTY SANTA ANA WINDS TO CONTINUE INTO THIS AFTERNOON IN THE
SAN BERNARDINO COUNTY MOUNTAINS AND INLAND EMPIRE...

.SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL CONTINUE
TO PRODUCE GUSTY SANTA ANA WINDS INTO THIS AFTERNOON. THE WINDS
ARE EXPECTED TO BE STRONGEST AND MOST WIDESPREAD THROUGH MID
AFTERNOON...THEN WEAKEN DURING THE LATE AFTERNOON.

CAZ048-055-232300-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-060923T2300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
1036 AM PDT SAT SEP 23 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PDT THIS AFTERNOON. 

NORTHEAST WINDS 20 TO 30 MPH WILL OCCUR NEAR AND BELOW THE PASSES
AND CANYONS THROUGH THIS AFTERNOON WITH GUSTS TO 45 MPH. GUSTY...BUT
GENERALLY WEAKER OFFSHORE WINDS WILL CONTINUE TONIGHT THROUGH SUNDAY.

A WIND ADVISORY MEANS WIND GUSTS FROM 35 TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. LOCAL VISIBILITY MAY BE REDUCED IN BLOWING
DUST AND SAND. USE EXTRA CAUTION.

$$

SMALL
000 
WWUS76 KSGX 232259
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PDT SAT SEP 23 2006

...WIND ADVISORY WILL EXPIRE AT 4 PM...

.LOCALLY GUSTY WINDS WILL OCCUR OVERNIGHT AS OFFSHORE FLOW
CONTINUES. HOWEVER...MOST WIND GUSTS WILL BE BELOW 35 MPH. WINDS
WILL DECREASE SUNDAY AFTERNOON.

CAZ048-055-240000-
/O.EXP.KSGX.WI.Y.0023.000000T0000Z-060923T2300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-
359 PM PDT SAT SEP 23 2006

...WIND ADVISORY WILL EXPIRE AT 4 PM PDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM PDT THIS AFTERNOON. 

$$

MAXWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 22, 8:30 PM PDT, 35 minutes earlier.

Area forecast discussion, Sep 22, 8:30 PM PDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 PM PDT FRI SEP 22 2006

.SYNOPSIS...A STRENGTHENING SANTA ANA TONIGHT WILL BRING GUSTY
NORTHEAST WINDS THROUGH THE MOUNTAIN PASSES AND CANYONS THIS
WEEKEND. TEMPERATURES WILL BE WELL ABOVE AVERAGE WEST OF THE
MOUNTAINS. THE OFFSHORE FLOW WILL DIMINISH SUNDAY NIGHT AND MONDAY.
HIGH PRESSURE ALOFT WILL PREVAIL MOST OF NEXT WEEK WITH A RETURN OF
COASTAL LOW CLOUDS IN THE NIGHTS AND MORNINGS. AUTUMN BEGAN TONIGHT
AT 903 PM PDT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SANTA ANA WINDS INCREASED OVER THE HIGH DESERTS LATE THIS AFTERNOON
WHERE THE DEWPOINT AT VICTORVILLE FELL FROM 36 DEGREES AT 2 PM TO 19
DEGREE AT 6 PM. PRESSURE GRADIENTS WERE ACCELERATING RAPIDLY
OFFSHORE FROM THE NORTHEAST WITH A -2.9 MB GRADIENT FROM SAN-TPH AT
01Z.

THE 00Z NKX SOUNDING SHOWED A VERY DEEP MARINE LAYER TO 4500 FEET
THIS EVENING...NEAR THE TOP OF THE CAJON PASS...WHICH WILL SHRINK
OVERNIGHT AS THE SANTA ANA STRENGTHENS. AS IT DOES...THE WINDS WILL
SURFACE THROUGH THE PASS AND INTO THE INLAND EMPIRE...AND THE
FORECAST PROBLEM TONIGHT INVOLVES DETERMINING THE STRENGTH OF THIS
OFFSHORE WIND EVENT AND WHETHER A WIND ADVISORY WILL BE NEEDED.

THE GFS IS FASTER AND WEAKER WITH THE ONSET OF THE SANTA ANA
WINDS...BRINGING MODEST NE WINDS THROUGH THE CAJON PASS AROUND
MIDNIGHT. THE NAM IS MUCH STRONGER WITH THE WINDS AND DELAYS THE
ONSET UNTIL AFTER 3 AM. BASED ON CURRENT OBSERVATIONS AND CURRENT
MESO ANALYSIS...A COMPROMISE APPEARS TO BE THE BEST SOLUTION.
THERMAL GRADIENT IS STRONGEST SATURDAY...BUT THE WINDS ALOFT ARE NOT
UNIDIRECTIONAL THROUGH A DEEP LAYER. LOW LEVEL FLOW IS STRONGLY NE
WITH 850 MB 30 KT NE WINDS...BUT THEY DECREASE TO LIGHT AND VARIABLE
WINDS AT 700 MB...AND SHIFT NW AT 20 KT AT 500 MB. ALL THAT ADD UPS
TO BORDERLINE CONDITIONS FOR MEETING WIND ADVISORY CRITERIA. WILL GO
AHEAD AND ISSUED A WIND ADVISORY FOR THE SAN BERNARDINO COUNTY MTNS
AND THE INLAND EMPIRE THROUGH 4 PM SATURDAY.

THE RED FLAG WARNING FOR LOW HUMIDITIES AND GUSTY WINDS THIS WEEKEND
LOOKS ON TARGET. SATURDAY WILL BE WARMER THAN TODAY...AND SUNDAY
WILL BE WARMER STILL WITH NO MARINE LAYER AND LOW HUMIDITIES
REACHING ALL THE WAY TO THE COASTAL ZONES. GUSTY EAST WINDS WILL
CONTINUE SUNDAY IN THE EAST-WEST PASSES OF SAN DIEGO AND RIVERSIDE
COUNTY MTNS.

THE SANTA ANA FADES MONDAY AND WILL BE REPLACED BY A WEAK PACIFIC
TROUGH AND WEAK ONSHORE FLOW EARLY NEXT WEEK. THIS THROUGH
ORIGINATED OVER THE CENTRAL PACIFIC SO THERE IS NOT A LOT OF COLD
AIR ASSOCIATED WITH IT...AND TEMPS WILL BE NEAR SEASONAL NORMALS
MONDAY AND TUESDAY. THEN IT TURNS WARMER WED-FRI AS A RIDGE BUILDS
OVER THE WEST COAST.

&&

.AVIATION...
THE DEEP MARINE LAYER THAT WAS IN PLACE EARLIER TODAY IS UNDERGOING
RAPID CHANGE THIS EVENING AS THE FLOW TURNS OFFSHORE AND THE LARGE
EDDY SWIRLING OVER THE CALIFORNIA BIGHT RETREATS FARTHER OUT TO SEA.
MARINE STRATUS IS PATCHY AT BEST AS OF 03Z...BUT IS EXPECTED TO
BECOME MORE WIDESPREAD...WELL BELOW LEVELS OF EARLIER TODAY...ONCE A
SECONDARY INVERSION FORMS LATER. ACARS DATA HAS NOT BEEN SUFFICIENT
TO DETERMINE THIS LEVEL AS YET...AND ONLY A VERY FEW SURFACE
OBSERVATIONS HAVE ANY LOWER CLOUDS REPORTED. BASED ON THE MEAGER
REPORTS AVAILABLE...IT APPEARS THIS NEW MARINE LAYER DEPTH MAY BE
NEAR 2K FT MSL WITH BASES NEAR 1.5K FT MSL OR LOWER AFTER 06Z. ANY
CIGS THAT DO FORM WILL LIKELY EVAPORATE RATHER QUICKLY AFTER SUNRISE
ON SAT AS THE DRIER AIR MIXES TOWARD THE SURFACE.

GUSTY NE WINDS SHOULD PICK UP AFTER 08Z IN THE MTNS WITH SPEEDS FROM
25 TO 30KT POSSIBLE..ALONG WITH MODERATE TURBULENCE AND POSSIBLE
MOUNTAIN WAVE ACTIVITY THROUGH SAT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FOR THE MOUNTAINS AND INLAND VALLEYS SATURDAY
MORNING THROUGH SUNDAY AFTERNOON. SEE LAXRFWSGX.

WIND ADVISORY FROM THE SBD MOUNTAINS AND INLAND EMPIRE FROM MIDNIGHT
TO 4 PM SATURDAY. SEE LAXNPWSGX.

&&

PUBLIC.....MOEDE
AVIATION...DANDREA
Hazardous weather outlook, Sep 22, 4:00 PM PDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI SEP 22 2006

CAZ055-056-231100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
400 PM PDT FRI SEP 22 2006

...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFFSHORE FLOW WILL CAUSE LOCAL GUSTY NORTHEAST WINDS AND LOW
HUMIDITIES. A RED FLAG WARNING IS IN EFFECT FROM SATURDAY MORNING
THROUGH SUNDAY AFTERNOON. SEE LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ048-050-057-058-231100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
400 PM PDT FRI SEP 22 2006

...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND
SOUTHWEST CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFFSHORE FLOW WILL CAUSE LOCAL GUSTY NORTHEAST WINDS AND LOW
HUMIDITIES. A RED FLAG WARNING IN EFFECT SATURDAY MORNING THROUGH
SUNDAY AFTERNOON. SEE LAXRFWSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ042-043-231100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MOEDE

Nearby

Wind Advisories in California, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.